The AMS website will be down for maintenance on May 23 between 6:00am - 8:00am EDT. For questions please contact AMS Customer Service at or (800) 321-4267 (U.S. & Canada), (401) 455-4000 (Worldwide).


Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Pierre Deligne and G. Daniel Mostow
Title: Commensurabilities among lattices in $\mathrm{PU}(1,n)$
Additional book information: Annals of Mathematics Studies, no. 132, Princeton University Press, Princeton, NJ, 1993, 183 pp., US$19.95. ISBN 0-691-00096-4.

References [Enhancements On Off] (What's this?)

  • [A] P. Appell, Sur les fonctions hypergéométriques de deux variables, J. Math. Pures Appl. (3) 8 (1882), 173-216.
  • [AKdF] P. Appell and M.J. Kampé de Fériet, Fonctions hypergéométriques et hypersphériques, Polynômes d'Hermite, Gauthier-Villars, Paris, 1926.
  • [AS] M. Abramowitz and I.A. Stegun, Handbook of mathematical functions, Dover, New York, 1970.
  • [BHH] Gottfried Barthel, Friedrich Hirzebruch, and Thomas Höfer, Geradenkonfigurationen und Algebraische Flächen, Aspects of Mathematics, D4, Friedr. Vieweg & Sohn, Braunschweig, 1987 (German). MR 912097
  • [CHY] S. Y. Cheng and S.-T. Yau, Inequality between Chern numbers of singular Kähler surfaces and characterization of orbit space of discrete group of 𝑆𝑈(2,1), Complex differential geometry and nonlinear differential equations (Brunswick, Maine, 1984) Contemp. Math., vol. 49, Amer. Math. Soc., Providence, RI, 1986, pp. 31–44. MR 833802,
  • [CoWo1] Paula Cohen and Jürgen Wolfart, Modular embeddings for some nonarithmetic Fuchsian groups, Acta Arith. 56 (1990), no. 2, 93–110. MR 1075639,
  • [CoWo2] Paula Beazley Cohen and Jürgen Wolfart, Algebraic Appell-Lauricella functions, Analysis 12 (1992), no. 3-4, 359–376. MR 1182636
  • [CoWo3] Paula Beazley Cohen and Jürgen Wolfart, Fonctions hypergéométriques en plusieurs variables et espaces des modules de variétés abéliennes, Ann. Sci. École Norm. Sup. (4) 26 (1993), no. 6, 665–690 (French, with English summary). MR 1251148
  • [CoItzWo] Paula Beazley Cohen, Claude Itzykson, and Jürgen Wolfart, Fuchsian triangle groups and Grothendieck dessins. Variations on a theme of Belyĭ, Comm. Math. Phys. 163 (1994), no. 3, 605–627. MR 1284798
  • [DM] P. Deligne and G. D. Mostow, Monodromy of hypergeometric functions and nonlattice integral monodromy, Inst. Hautes Études Sci. Publ. Math. 63 (1986), 5–89. MR 849651
  • [E] L. Euler, Specimen transformationis singularis serierum, Nova Acta Acad. Petropolitan 12 (1794 (1801)), 58-70 (Leonhardi Euleri Opera Omnia ser.I, vol.16*, pp. 41-55), Teubner, Leipzig, 1935.
  • [F] L. Fuchs, Zur Theorie der linearen Differentialgleichungen mit veränderlichen Coeffizienten, J. Reine Angew. Math. 66 (1866), 121-160.
  • [Ga] C.F. Gauss, Disquisitiones generales circa seriem infinitam $ 1 + \tfrac{{\alpha .\beta }} {{\gamma .1}}x +...$, Werke, Band III, Olms Verlag, Hildesheim and New York, 1981, pp. 123-162.
  • [G] Izrail M. Gelfand, Collected papers. Vol. III, Springer-Verlag, Berlin, 1989. Edited by S. G. Gindikin, V. W. Guillemin, A. A. Kirillov, B. Kostant and S. Sternberg; With a foreword by Gindikin; With a contribution by Kostant. MR 997939
  • [Go] E. Goursat, Extension du problème de Riemann à des fonctions hypergéométriques de deux variables, C. R. Acad. Sci. 95 (1882), 903,1044.
  • [H] C. Hermite, Sur quelques équations différentielles linéaires, J. Reine Angew. Math. 79 (1875), 111-158.
  • [Hi] F. Hirzebruch, Chern numbers of algebraic surfaces: an example, Math. Ann. 266 (1984), no. 3, 351–356. MR 730175,
  • [I] Masa-Nori Ishida, Hirzebruch’s examples of surfaces of general type with 𝑐₁²=3𝑐₂, Algebraic geometry (Tokyo/Kyoto, 1982) Lecture Notes in Math., vol. 1016, Springer, Berlin, 1983, pp. 412–431. MR 726436,
  • [J] C.G.J. Jacobi, Untersuchungen über die Differentialgleichung der hypergeometrischen Reihe, J. Reine Angew. Math. 56 (1859), 149-165.
  • [K11] Felix Klein, Weitere Untersuchungen über des Ikosaeder, Math. Ann. 12 (1877), no. 4, 503–560 (German). MR 1509949,
  • [K12] Felix Klein, Ueber Normirung der linearen Differentialgleichungen zweiter Ordnung, Math. Ann. 38 (1891), no. 1, 144–152 (German). MR 1510668,
  • [Kn] A. W. Knapp, Doubly generated Fuchsian groups, Michigan Math. J. 15 (1969), 289–304. MR 0248231
  • [KNS] Ryoichi Kobayashi, Shu Nakamura, and Fumio Sakai, A numerical characterization of ball quotients for normal surfaces with branch loci, Proc. Japan Acad. Ser. A Math. Sci. 65 (1989), no. 7, 238–241. MR 1030189
  • [K] E.E. Kummer, Ueber die hypergeometrische Reihe $ 1 + \tfrac{{\alpha .\beta }} {{\gamma .1}}x +...$, J. Reine Angew. Math. 15 (1836), 39-83 and 127-172.
  • [L] G. Lauricella, Sulle funzioni ipergeometriche a piu variabli, Rend. Circ. Mat. Palermo 7 (1893), 111.
  • [LeV] R. LeVavasseur, Sur le système d'équations aux dérivées partielles simultanées auxquelles satisfait la série hypergéométrique à deux variables $ {F_1}(\alpha ,\beta ,\beta ',\gamma ;x,y)$, Ann. Fac. Sci. Toulouse Math. VII (1893), 1-205.
  • [Li] R. Livne, On certain covers of the universal elliptic curve, Ph.D. Dissertation, Harvard, Cambridge, MA, 1981.
  • [Ma] Heinrich Maschke, Aufstellung des vollen Formensystems einer quaternären Gruppe von 51840 linearen Substitutionen, Math. Ann. 33 (1889), no. 3, 317–344 (German). MR 1510546,
  • [Mi] Yoichi Miyaoka, On the Chern numbers of surfaces of general type, Invent. Math. 42 (1977), 225–237. MR 0460343,
  • [M1] G. D. Mostow, On a remarkable class of polyhedra in complex hyperbolic space, Pacific J. Math. 86 (1980), no. 1, 171–276. MR 586876
  • [M2] G. D. Mostow, Generalized Picard lattices arising from half-integral conditions, Inst. Hautes Études Sci. Publ. Math. 63 (1986), 91–106. MR 849652
  • [M3] G. D. Mostow, On discontinuous action of monodromy groups on the complex 𝑛-ball, J. Amer. Math. Soc. 1 (1988), no. 3, 555–586. MR 932662,
  • [P1a] E. Picard, Sur une classe de fonctions de deux variables indépendantes, C. R. Acad. Sci. 90 (1880), 1119-1121; Sur une extension aux fonctions de deux variables du problème de Riemann relatif aux fonctions hypergéométriques, C. R. Acad. Sci. 90 (1880), 1267-1269.
  • [P1b] Émile Picard, Sur une extension aux fonctions de deux variables du problème de Riemann relatif aux fonctions hypergéométriques, Ann. Sci. École Norm. Sup. (2) 10 (1881), 305–322 (French). MR 1508705
  • [P2a] Émile Picard, Sur les fonctions hyperfuchsiennes provenant des séries hypergéométriques de deux variables, Ann. Sci. École Norm. Sup. (3) 2 (1885), 357–384 (French). MR 1508769
  • [P2b] E. Picard, Sur les fonctions hyperfuchsiennes provenant des séries hypergéométriques de deux variables, Bull. Soc. Math. France 15 (1887), 148–152 (French). MR 1504014
  • [Po1] L.Pochhammer, Ueber hypergeometrische Functionen $ {n^{\text{ter}}}$ Ordnungen, J. Reine Angew. Math. 71 (1870), 316-352.
  • [Po2] -, Ueber ein Integral mit doppeltem Umlauf, Math. Ann. 35 (1890), 470-494.
  • [R] B. Riemann, Beiträge zur Theorie der durch die Gauss'sche Reihe $ F(\alpha ,\beta ,\gamma ,x)$ darstellbaren Functionen, Abh. Kön. Ges. Wiss. Göttingen Math. Cl. VII (1857).
  • [Sas] Takeshi Sasaki, On the finiteness of the monodromy group of the system of hypergeometric differential equations (𝐹_{𝐷}), J. Fac. Sci. Univ. Tokyo Sect. IA Math. 24 (1977), no. 3, 565–573. MR 0498553
  • [Sa] John Kurt Sauter Jr., Isomorphisms among monodromy groups and applications to lattices in 𝑃𝑈(1,2), Pacific J. Math. 146 (1990), no. 2, 331–384. MR 1078386
  • [S] L. Schläfli, Ueber die Gauss'sche hypergeometrische Reihe, Math. Ann. 3 (1871), 286-295.
  • [Sch] H.A. Schwarz, Ueber diejenigen Fälle, in welchen die Gauss'sche hypergeometrische Reihe eine algebraische Function ihres vierten Elementes darstellt, J. Reine Angew. Math. 75 (1873), 292-335.
  • [Te1] Toshiaki Terada, Problème de Riemann et fonctions automorphes provenant des fonctions hypergéométriques de plusieurs variables, J. Math. Kyoto Univ. 13 (1973), 557–578 (French). MR 0481156,
  • [Te2] Toshiaki Terada, Quelques propriétés géométriques du domaine de 𝐹₁ et le groupe de tresses colorées, Publ. Res. Inst. Math. Sci. 17 (1981), no. 1, 95–111 (French). MR 613935,
  • [W] H. Weber, Lehrbuch der Algebra, 2. Aufl. Band II, Friedrich Vieweg und Sohn, Braunschweig, 1899.
  • [Ya] Shing Tung Yau, Calabi’s conjecture and some new results in algebraic geometry, Proc. Nat. Acad. Sci. U.S.A. 74 (1977), no. 5, 1798–1799. MR 0451180
  • [Y1] Masaaki Yoshida, Orbifold-uniformizing differential equations. III. Arrangements defined by 3-dimensional primitive unitary reflection groups, Math. Ann. 274 (1986), no. 2, 319–334. MR 838472,
  • [Y2] Masaaki Yoshida, Fuchsian differential equations, Aspects of Mathematics, E11, Friedr. Vieweg & Sohn, Braunschweig, 1987. With special emphasis on the Gauss-Schwarz theory. MR 986252

Review Information:

Reviewer: P. Beazley Cohen and F. Hirzebruch
Journal: Bull. Amer. Math. Soc. 32 (1995), 88-105
American Mathematical Society